Steroids: Not performance enhancing

I remember in high school I did a research paper on performance enhancing steroids. It was a while after Ben Johnson, the Canadian sprinter, had been caught for steroid use in the Olympics. I remember reading about Lyle Alzado, a great NFL linebacker who used steroids. Alzado was featured on the cover of a Sports Illustrated article, reading his story got me interested in learning more about steroids.

I never thought about the day that I would take steroids. Of course my steroid use was definitely not performance enhancing, at least not in relation to sports!

Prednisone is one of those drugs that seems to be used for a variety of conditions. It is an immune-suppressant, and in my case was used to help control the effects of Graft versus Host Disease (GVHD). GVHD is the disease that often results after a person has had a transplant from another person, an allogenic transplant technically speaking.

After my first bone marrow transplant I developed a skin rash, which is considered stage 1 GVHD and I was then prescribed prednisone. My doc wrote the script and I went downstairs to the pharmacy at Princess Margaret Hospital. When I handed over my prescription the pharmacist looked at it and said, “this can’t be right.” She called my doc to check and then filled the order. That was foreshadowing.

I started taking 110 mg of prednisone twice a day, that’s 220 mg/day!

Prednisone has a variety of side-effects, some immediate, others with longer-term implications. One of the more immediate changes I noticed was that I could eat about five full meals a day and only needed about three to four hours of sleep a night.

My mind would race non-stop, I had lots of energy, considering what I was used to after transplant, and I’d wake up at 4 a.m. regularly for the day.

I put on about 15 pounds within a few weeks as I was eating anything I could get my hands on, literally! If you love food, this side-effect is not too tough to handle. I was amazed at my appetite. I was recovering from my transplant during the 1999 NHL hockey playoffs and I remember barely being able to make it through the first period after having supper before the game. I’d have a “snack” and that would hold me over until waking for breakfast at 4 a.m.

Complementing my new found energy and appetite I also had some perception issues, which is a major understatement! I called it “Alice in Wonderland Head” as my perception, often sporadically and out of the blue, would go wacky. I’d be in the living room watching tv and all of a sudden the tv would appear to be about 50 feet away, then I’d reach out for my drink on the coffee table and my arm appeared like an Inspector Gadget arm stretching way out away from my body. I’d be walking down the hall of our apartment and the walls would start moving and my balance would go way off.

I think this was also largely related to the drug dilantin, which I was required to take due to the high dose of prednisone I was on. The two combined to really play with my head, balance and vision. There was no pain at all, and the only real discomfort came from the foreign feelings and perceptions I experienced.

Over time, Prednisone can also lead to a reduction in bone density, I’ve been tested and fortunately it wasn’t an issue for me, though I was on the drug for a long time. Another side-effect of long-term use is dependency.

Our bodies produce steroids naturally, you can read about it at http://prohormones.co/, however once we take a given amount of prednisone for an extended period of time our body stops producing steroids. When we reduce our dose eventually the body needs to learn to pick up the slack, so to speak. This can take different lengths of time for different people. I also found that the length of time I was on prednisone had an impact.

When I reached the 25mg/day stage I tried a, what I now call radical, drop from 25mg/day to 10mg/day in a 10 day period. A drop of 15 mg/day isn’t necessarily that significant, except when you consider that it was 60 per cent of my daily dose.

At the end of those 10 days my body stopped. I cramped up, everywhere. I was constipated (and I mean damn constipated), my muscles ceased, I went to the ER and we discovered that I had dropped Prednisone too quickly. I resumed my dose and was also given an “oral fleet” to relieve the constipation, I had three doses and I was emptied from almost every possible route! Once I resumed my Prednisone level I started to feel better within a week or two.

I then proceeded to drop my dose much slower and it took me a long time to get rid of the last few mgs. You see Prednisone only comes in 5 mg tablets, thus a drop from 10mg/day to 5mg/day is a 50 per cent drop. I had to learn to play with my doses, and also cut the pills in half to take advantage of the 7.5mg and 2.5mg doses. Last going off I was taking 2.5mg of Prednisone every second, then third, then fourth day until eventually I would forget to take it and still feel fine. I don’t remember exactly, but it seems that I was about a year getting off Prednisone all together after my first transplant.

It was one of those drugs that brought some enjoyable side-effects, as opposed to just making me sick, but it fits in the category as all drugs do as something to take only when absolutely needed.

I’ve been drug free for a long time, many years, and one of my main goals is to keep it that way!

Tags: